View Full Version : Focalin, Adderall and Wellbutrin. Oh my!


Whoosh
10-15-11, 09:37 PM
I was recently diagnosed at 33. I started with Focalin but it made my heart go pitter-patter in a dangerous way. Otherwise, it was great. Then I tried Adderall. Eh. I don't get the hype. I'm sure it's just not for me. I feel foggy and dumb and I'm on, like, a toddler's dose. 10mgs in the morning, 5 at noon and 5 at three. I really don't like it. I don't feel like myself. I don't have any other side effects though. No racing heart or headaches or anything. I just don't like it. I didn't want to try Wellbutrin because I didn't want to wait 4 weeks for it to kick in. I wanted instant relief. I'm impatient. Shocker! Now I kinda want to try it because I don't like the stimulants. So my question is two-fold:

Should I give the adderall more time? I've only been on it three weeks and the first two were only 10mg per day total because my doc was worried about the heart issues that Focalin caused.

Does Welbutrin really take 4 weeks? I absolutely hate the idea of waiting that long. Should I try another stimulant? After two I'm kinda bummed about them. I really liked Focalin except for the heart thing. Should I try Ritalin?

Okay, my question is two-fold and a half. ;)

My doctor has never examined me. He's a shrink not a GP. Still I'd expect him to take BP readings, heart rate, something. Not once has he ever touched me. Is that weird? I only ask because when I was looking up the side effects of stimulants I kept seeing things that said you doctor should monitor your BP while you're on them. I'm not even sure the guy owns a blood pressure cuff. His office has a desk, two chairs and lounge for Freudian style appointments. Should I find a new doc?

Thanks!

HighFunctioning
10-15-11, 10:22 PM
Does Welbutrin really take 4 weeks?

No. It should work almost as quickly as the other stimulants. Bupropion is a stimulant, though a rather weak one. In general, anti-depressants exert their actions immediately, though the symptoms of clinical major depression may not subside for weeks. Since you're not using it for depression, the needing x number of weeks for it to work doesn't apply. Note that a medication with a long half life can take days to reach a steady state concentration and could possibly be more effective with time, but not 4 weeks. This doesn't mean that it takes days for it to have an effect.

I really liked Focalin except for the heart thing. Should I try Ritalin?

Probably not. Focalin is the active enantiomer of dl-threo-methylphenidate (d-threo-methylphenidate). In other words, you could think of Ritalin as a watered down Focalin with the potential for additional side effects. I don't see any advantage of Ritalin over an equivalent dose of Focalin (as in, half of Ritalin), other than cost of course. Perhaps your dose was too high? Other methylphenidate based meds might be worth trying.

ScrambledSpunky
10-16-11, 04:39 PM
I think that your dose of adderall may have been too small. I take 30 mg xr in the am, and 10 mg ir in the after noon, and it's still not enough. I'm a really skinny female, but I guess I just metabolize meds quicker. If you thought adderall made you feel not like yourself, then you may not like wellbutrin. It made me feel super zoned out and foggy in the brain when starting to take it. You should also be seeing a GP in addition to a psych. I've never had my bp taken at the psych, they monitor your mental state, the GP monitors your physical state. I take both adderall and wellbutrin, and so far it seems to be going ok. A lot of side effects with wb for me though. Good luck to you!

hollywood
10-16-11, 06:28 PM
What's your major wellbutrin side effect? Physical anxiety?

ScrambledSpunky
10-16-11, 09:51 PM
It's only happened twice now, but I've had severe stomach cramping and nausea, with a nasty throbbing headache. Like a super bad hangover (haven't drank anything since starting wb) I have had no anxiety. No insomnia (I take one right before bed even). Both times it's completely knocked me down, as in laying in bed unable to do anything except feel crappy. A positive is that I can focus enough to get my household stuff done in the afternoon, after my adderall wears off. Couldn't do that so well before wb. I'm hoping the bad side effects go away after I've been on it longer.

hollywood
10-16-11, 10:35 PM
So your not foggy like u were before

SooZeeQ
10-18-11, 08:03 PM
Spunky, I just started Wellbutrin 6 days ago and today I spent most of it in bed because I felt crappy... a little dizziness, a little nausea, hand tremors... feeling this way makes me worry and want to stop taking it.

I have a very low tolerance for side effects... today I felt like I couldn't function, and I have college classes I need to be working on.

riloal
10-19-11, 06:40 AM
Hi,i started wellbutrin xl 150 mg, six days ago. The first days were great, energy, focus. But yesterday i feel crap, sleepiness, brain fog , tiredness. I,m also on ritalin cause adhd. Not felt the ritalin, in the afternoon i took 10 mg adderall i had left when i was on add, felt nothing. Today, i feel crap also, bad sleep, i feel tired in the morning. I don,t know if i should stop the wellbutrin or should i up to 300 mg? Any suggestions?

SooZeeQ
10-19-11, 08:09 AM
Hi,i started wellbutrin xl 150 mg, six days ago. The first days were great, energy, focus. But yesterday i feel crap, sleepiness, brain fog , tiredness. I,m also on ritalin cause adhd. Not felt the ritalin, in the afternoon i took 10 mg adderall i had left when i was on add, felt nothing. Today, i feel crap also, bad sleep, i feel tired in the morning. I don,t know if i should stop the wellbutrin or should i up to 300 mg? Any suggestions?

I would call your doctor and describe what you're feeling. I just got off the phone literally minutes ago with my doctor's nurse and they told me to stop taking the Wellbutrin and to come back in for a re-eval on Monday (they wanted to see me Friday but I couldn't).

I don't know much about all this stuff yet... I was just diagnosed in August and I have never taken Adderall, Ritalin, or anything else. I have been seeing a psychologist since July (she's the one who suggested I was ADHD and then did the testing) and that has helped me a lot, along with some behavioral changes. I think also the understanding of "whats been wrong with me all this time' has helped in its own way too.

So I guess my own view on the Wellbutrin for me is that I'm going to avoid meds and continue with other adjustments and therapy and see how it goes. I seem to be very sensitive to medications... within the past year I've also had troubles with Synthroid, but that's a story for another forum... :-)

At least today I can actually operate my computer mouse without my hands trembling everywhere.... jeez.

ScrambledSpunky
10-21-11, 11:55 PM
My Dr started me at 300mg (150 s rX2 a day). And I felt like crap more days than not. When I took it with my Adderall, I felt like a total idiot. Couldn't think, couldn't focus. When the adderall was out of my system I was ok. My ADHD is worse than the depression I have, so this was not working for me at all.

I also noticed that wb made me really sleepy. So I decided to take one 150mg SR before bed at night. I have no problems sleeping on it, and this way it wouldn't be so potent in my system by the time I take my Adderall in the morning. I've been doing this for a week now, and it works great for me.

Side effects gone. Adderall feels more effective and consistent. After my adderall wears off I can still focus and get stuff done. If I missed a day of Adderall, I think I would still funciton pretty good. I don't feel the crash of Adderall as bad as before, and a few other pesky little side effects of Adderall have disappeared for me too.

I don't think it's done anything for my depression yet, and I have actually felt a little more down than usual lately. I know it could take up to 6 weeks to feel any antidepressan effects, and that a common initial side effect is increased depression. So as long as i'm not ill from it anymore, I will continue taking it.

Even if I never get the ad effects, I will probably continue with wb to help keep my adderall dosage low.

ScrambledSpunky
10-22-11, 12:02 AM
Also, in light of feeling like crap from wb side effects, I discovered a homeopathic way to relieve a headache. Pain killers like tylenol, etc. sd absolutley nothing for a wb or adderall headache. I googled some stuff, and discovered this little trick.

Place an ice pack on your head/forehead (wherever it hurts the most), and put your feet into as hot of water as possible, and sit there for about 20 minutes.

What happens is, the blood vessels in your feet dilate due to the heat, and your blood will rush there. In applying cold to your head, you are making this process more effective. Less excess blood in your head, less throbbing, headache disappears. :) it worked like a charm!!
I was desperate for relief!!!